Arizona, 2009

Damaging Winds in Arizona, July 2, 2009

July 2, 2009 · NWS TWC · 2 events in 1 county or zone

An upper-level disturbance rotated into southeast Arizona, around a strong ridge of high pressure over the southern plains. As the disturbance moved northwest out of Sonora, Mexico, it interacted with a rich moisture supply to produce scattered thunderstorms across southeast Arizona.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

An upper-level disturbance rotated into southeast Arizona, around a strong ridge of high pressure over the southern plains. As the disturbance moved northwest out of Sonora, Mexico, it interacted with a rich moisture supply to produce scattered thunderstorms across southeast Arizona.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 2, 2:40 PM MST, 50 minutes earlier.

Area forecast discussion, Jul 2, 2:40 PM MST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
240 PM MST THU JUL 2 2009

.SYNOPSIS...ABUNDANT MOISTURE WILL BRING SCATTERED AFTERNOON AND
EVENING THUNDERSTORMS ACROSS SOUTHEAST ARIZONA THROUGH INDEPENDENCE
DAY. AS A TROUGH PROGRESSES TO THE WEST COAST...DRIER AIR WILL MOVE
INTO ARIZONA NEXT WEEK FOR A DECREASE IN MOISTURE AND THUNDERSTORM
ACTIVITY.

&&

.DISCUSSION...SYNOPTIC PATTERN HAS A HIGH CENTERED IN NORTHERN NEW
MEXICO WITH MOISTURE ROTATING CLOCKWISE FROM MEXICO INTO ARIZONA.
THIS SITUATION PROVIDES A WEAK DIVERGENT FLOW ALOFT OVER SOUTHERN
ARIZONA WHICH HAS HELPED SUPPORT THE LATE EVENING AND EARLY MORNING
RAIN SHOWERS THE PAST TWO DAYS. ADDITIONALLY A WEAK UPPER LEVEL LOW
IS LOCATED IN SOUTHERN CHIHUAHUA MEXICO AND MOVING TOWARDS THE
NORTHWEST. CONVECTIVE ACTIVITY IS USUALLY NOT ASSOCIATED WITH THE
CENTER OF THESE LOWS...BUT IN THE DIVERGENT ZONE AHEAD OF THE
SYSTEM. SATELLITE IMAGERY SHOWS THIS CONVECTIVE ACTIVITY BEING
ENHANCED AHEAD OF THE SYSTEM NOW AT 2 PM. THE MODELS ARE NOT
PICKING UP THE EXACT DETAILS ASSOCIATED WITH THIS LOW...BUT DO
HAVE THE GENERAL IDEA OF ORGANIZED CONVECTION MOVING INTO ARIZONA OR
NEW MEXICO EARLY FRIDAY MORNING. LIKEWISE MOS POPS ARE IN THE 40-60
RANGE WHICH IS WELL ABOVE NORMAL.

GIVEN THE ABOVE SITUATION HAVE SIGNIFICANTLY INCREASED POPS FOR
TONIGHT AND TOMORROW MORNING ACROSS EASTERN PIMA...PINAL...SANTA
CRUZ...COCHISE...GRAHAM AND GREENLEE COUNTIES. LIKEWISE INCREASED
QPF AMOUNTS AND DROPPED HIGH TEMPERATURES SLIGHTLY FOR TOMORROW.

AS A MID-LATITUDE TROUGH PROGRESSES TO THE WEST COAST...A WESTERLY
FLOW WITH DRIER AIR IS PROGGED TO INFLUENCE ARIZONA EARLY NEXT WEEK.
THE HIGH OVER THE SOUTHWEST MOVES SOUTH INTO NORTHERN MEXICO AS THIS
TROUGH APPROACHES. THE MODELS VARY ON THE TIMING OF THIS DRY AIR
MOVING INTO US. THE GFS IS FASTER IN DRYING US OUT...THE NAM KEEPS
THE MOISTURE LONGER.  GIVEN LARGE SCALE CHANGES HAPPEN
SLOWLY...EXPECT DRIER AIR TO START REDUCING THE CONVECTION ON
SUNDAY. DO NOT EXPECT THE ATMOSPHERE TO DRY OUT ENTIRELY...BUT
THUNDERSTORMS WILL GO FROM SCATTERED TO MORE ISOLATED. LIKEWISE AS
THE ATMOSPHERE DRIES OUT A BIT...MAXIMUM TEMPERATURES WILL INCREASE
SLIGHTLY.

&&

.AVIATION...SCATTERED TSRA/SHRA EXPECTED TONIGHT AND EARLY TOMORROW.
EXPECTING DEVELOPMENT IN NORTHERN MEXICO WHICH WILL MOVE INTO
SOUTHERN ARIZONA. THUNDERSTORMS WILL HAVE ERRATIC WIND GUSTS TO 40
MPH...LIGHTNING AND LOCALLY HEAVY RAIN WITH REDUCED VISIBILITIES
DOWN TO 2SM FOR A BRIEF PERIOD OF TIME.  CLOUD BASES GENERALLY
8-12K FT AGL WITH CEILINGS NEAR 3K FT AGL AROUND THE THUNDERSTORMS.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...A MOIST ATMOSPHERE ACROSS SOUTHEAST ARIZONA WILL
RESULT IN SCATTERED THUNDERSTORMS THROUGH THE WEEKEND. A TROUGH
MOVING TOWARDS THE WEST COAST WILL SHIFT A DRIER WESTERLY FLOW INTO
ARIZONA NEXT WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

GWS

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 2, 11:30 AM MST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1130 AM MST THU JUL 2 2009

AZZ019-029>035-031200-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1130 AM MST THU JUL 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A VERY MOIST AIRMASS OVER SOUTHEAST ARIZONA WILL RESULT IN SCATTERED
AFTERNOON AND EVENING THUNDERSTORMS. INITIALLY...STORMS WILL DEVELOP
OVER THE LOCATIONS THAT HAVE BEEN RELATIVELY CLOUD FREE THIS MORNING
INCLUDING COCHISE...GRAHAM AND GREENLEE COUNTIES...THEN DEVELOP
ELSEWHERE DURING THE LATE AFTERNOON. STRONG GUSTY WINDS...SMALL
HAIL...AND LOCALLY HEAVY RAIN WILL OCCUR WITH SOME OF THESE STORMS.

AN UPPER LEVEL FEATURE MOVING THROUGH NORTHERN MEXICO WILL RESULT IN
A LARGE THUNDERSTORM COMPLEX DEVELOPING IN SONORA MEXICO LATE THIS
AFTERNOON...AND WILL IN TIME TRACK NORTH INTO AREAS TO THE EAST OF
TUCSON THIS EVENING AND OVERNIGHT. THE MAIN THREAT FROM THESE STORMS
WILL BE THE POTENTIAL FOR FLASH FLOODING DUE TO HEAVY RAINFALL...
WITH LOCALIZED STRONG GUSTY WINDS POSSIBLE NEAR THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE UPPER LEVEL HIGH WILL SHIFT EAST THE NEXT COUPLE OF DAYS.
ALTHOUGH THIS WILL INTRODUCE DRYING INTO THE AREA FROM THE
WEST...ENOUGH MOISTURE WILL BE AROUND FOR ISOLATED TO SCATTERED
MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The radar

The Phoenix radar (KIWA), 148 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pima

When
July 2, 3:30 PM MST
Where
Pima County, 3 mi N of Ajo
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Park/Forest Service
Coordinates
32.413, -112.870

Thunderstorm winds estimated at 60 mph downed several power poles just north of Ajo.

Thunderstorm Wind, Pima

When
July 2, 5:45 PM MST
Where
Pima County, 4.42 mi SW of Drexel Hgts
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.133, -111.072

Severe thunderstorm outflow winds downed power lines near the intersection of Valencia and Mark Rds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2009Every state in 2009This day in weather historyWarnings in Arizona, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170953, 170952.